top of page
  • suonohearing

What Are Ototoxic Drugs?




The Effects of Ototoxic Medications on Hearing

The ear is extremely sensitive to changes. A small alteration in the inner ear can affect hearing ability and sense of balance. Certain medications can cause changes in the ear because they are toxic, leading to irreversible damage. This is known as ototoxicity.

What Is Ototoxicity?

Ototoxicity refers to drug or chemical damage to the cochlea of the inner ear, which is responsible for hearing. Side effects of ototoxicity include hearing loss, ringing in the ears (tinnitus), and balance issues. Ototoxic medications can range from every day pain killers to chemotherapies and radiation.

Ototoxic Medications

These are the most common medications that can damage your inner ear and cause hearing loss:

· Etodolac (Lodine)

· Fenprofen (Nalfon)

· Ibuprofen (Motrin, Advil, etc.)

· Indomethacin (Indocin)

· Aminoglycoside antibiotics

· Chemotherapy drugs (cisplatin and carboplatin)

What You Can Do

Before taking any medications, it’s important to talk with your doctor about the potential side effects and if they could impact your hearing ability. If you cannot avoid taking a prescribed medication for another health reason, you should have your hearing monitored on a regular basis.

Annual hearing screenings will catch any signs of hearing loss early before it can begin to affect your cognition or speech recognition. Contact Suono Hearing today at (406) 600.0338 to schedule a hearing screening and be proactive about your hearing health.

11 views0 comments

Recent Posts

See All

Comments


bottom of page